Alert archive / Maryland / Flash Flood Warnings in 2014
Flash Flood Warning 29, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 25, 2014, 7:16 PM EDT for Washington County, Maryland; Berkeley County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2014, 7:16 PM EDT (23:16 UTC)
- Expired
- Jun 25, 2014, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Washington County, MD, Berkeley County, WV
The radar
The Sterling radar (KLWX), 72 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:41 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jun 25, 2:41 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT WED JUN 25 2014
.SYNOPSIS...
A COLD FRONT OVER THE EASTERN GREAT LAKES WILL MOVE SOUTHEASTWARD
AND PASS THROUGH THE MID-ATLANTIC TONIGHT. HIGH PRESSURE BUILDS
IN THURSDAY...THEN SHIFTS EAST ACROSS THE AREA FRIDAY. HIGH
PRESSURE OVER THE SOUTHERN STATES BRINGS WARM WEATHER TO THE REGION
THIS WEEKEND INTO NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
A WARM AND MOIST ATMOSPHERE RESIDES OVER THE MID-ATLANTIC REGION
THIS AFTERNOON. 12Z KIAD RAOB SHOWED A PRECIPITABLE WATER VALUE OF
AROUND 1.7 INCHES. GOES DERIVED PRECIPITABLE WATER PRODUCT INDICATES
CURRENT VALUES HIGHER THAN THAT AND POSSIBLY CLOSER TO 2 INCHES.
WE/VE ALREADY SEEN SOME SHOWERS POPPING UP OVER THE CWA...ESPECIALLY
WEST OF THE BLUE RIDGE. AN INCREASE IN COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL OCCUR THROUGH THE REMAINDER OF THE AFTERNOON AS
UPSTREAM CONVECTION MOVES TO THE EAST /SUPPORTED BY A MID-LEVEL
SHORTWAVE/ AND NEW CONVECTION FORMS AHEAD OF THIS.
MODIFIED SOUNDING FOR UPPER 80S T/AROUND 70 TD PROVIDES AROUND 2000
J/KG THIS AFTERNOON. WHILE THE WIND FIELD/SHEAR IS RELATIVELY WEAK
ACROSS THE CWA...INSTABILITY/MOISTURE PARAMETERS SUPPORT THE
POTENTIAL FOR ISOLATED STRONG TO DAMAGING WIND GUSTS DUE TO WET
MICROBURSTS.
IN ADDITION...GIVEN THE HIGH MOISTURE CONTENT AND EXPECTATION FOR
EFFICIENT RAINFALL PRODUCERS HEAVY RAINFALL MAY POSE A LOCALIZED
FLASH FLOODING RISK INTO THE EVENING ESPECIALLY WITHIN AREAS OF
LOWER FLASH FLOOD GUIDANCE /I.E. PORTIONS OF THE POTOMAC
HIGHLANDS AND CENTRAL SHENANDOAH VALLEY AND IMMEDIATE DC/BALTIMORE
METRO AREAS/.
COLD FRONT MOVING ACROSS THE EASTERN GREAT LAKES CONTINUES TO MOVE
SOUTHEASTWARD WITH TIME. MUCH OF THE CONVECTION WILL OCCUR AHEAD OF
THE FRONT...AND ITS PASSAGE IS FORECAST TO OCCUR BETWEEN MIDNIGHT
AND DAYBREAK. THUS...LOWERING POPS ARE REFLECTED IN THE FORECAST
AFTER MIDNIGHT AS NORTHWEST WINDS BEHIND THE FRONT PROMOTE DRYING.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
CWA WILL BE POST-FRONTAL BY 12Z THURSDAY. WE MAY HAVE SOME LINGERING
CLOUDS TO START THE DAY...BUT EXPECT SOME SUNSHINE TO RETURN BY
AFTERNOON. DOWNSLOPING FLOW WILL PROMOTE ANOTHER WARM
DAY...SIMILARLY WARM OR EVEN A LITTLE WARMER THAN TODAY BUT THE BIG
DIFFERENCE WILL BE LOWER HUMIDITY.
HIGH PRESSURE BUILDS IN THURSDAY NIGHT AND FRIDAY FOR CONTINUED DRY
CONDITIONS WITH WARM TEMPERATURES BUT RELATIVELY LOW HUMIDITY.
HIGH PRESSURE MOVING OFF THE COAST FRIDAY NIGHT INTO SATURDAY WILL
ALLOW A RETURN FLOW TO DEVELOP. RESULT WILL BE INCREASING CLOUDS
DURING THIS TIME...ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
AS THE OLD FRONTAL BOUNDARY STARTS TO LIFT BACK TO THE NORTH.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER LEVEL RIDGING OVER THE EASTERN US OVER THE WEEKEND WILL GIVE
WAY TO MORE ZONAL FLOW FOR THE BEGINNING OF NEXT WORKWEEK. SURFACE
HIGH PRESSURE WILL BE THE DOMINATE SYNOPTIC FEATURE LOCALLY FOR THE
PERIOD. THIS HIGH PRESSURE WILL BE SITUATED JUST OFF OF THE
MID-ATLANTIC COAST SUNDAY AND MONDAY...BEFORE MIGRATING FURTHER
SOUTH AND OUT TO SEA TUESDAY AND WEDNESDAY. THIS WILL LEAD TO AN
INCREASINGLY WARM AND HUMID AIRMASS BEING ADVECTED INTO THE AREA
THROUGH THE PERIOD. HIGH TEMPERATURES WILL INCREASE STEADILY FROM
THE MID 80S ON SUNDAY TO UPPER 80S TO LOWER 90S ON WEDNESDAY.
DIURNALLY DRIVEN INSTABILITY WILL ALSO BE ON THE RISE THROUGH THE
PERIOD. HAVE CHANCE OF AFTERNOON THUNDERSTORMS...LOOSING THEIR
ENERGY SHORTLY AFTER SUNSET...IN THE FORECAST THROUGH THE PERIOD.
WITH NO ORGANIZED FORCING TO SPEAK OF...WOULD EXPECT STORM
INITIATION TO BE FAVORED ALONG RIDGETOPS AND SEA/BAY BREEZE
BOUNDARIES.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
EXPECT SHRA/TSRA COVERAGE TO INCREASE THROUGH THE AFTERNOON AND
EARLY EVENING. MOST LIKELY TIME OF IMPACT AT THE HUBS LOOKS TO BE
21Z-01Z WITH HEAVY DOWNPOURS REDUCING VSBY AND STORMS POTENTIALLY
PRODUCING STRONG GUSTY WINDS. COLD FRONT OVER THE EASTERN GREAT
LAKES WILL MOVE SOUTHEASTWARD THIS EVENING...MOVING THROUGH AFTER
MIDNIGHT WITH A WIND SHIFT TO THE NORTHWEST AND ALSO ESSENTIALLY
ENDING CHANCE OF SHRA.
AREA WILL BE POST-FRONTAL THURSDAY THROUGH FRIDAY WITH MAINLY
NORTHWEST WINDS. HIGH PRESSURE MOVING OFF THE COAST WILL LEAD TO AN
EASTERLY FLOW DEVELOPING FRIDAY NIGHT WHICH POTENTIALLY COULD ADVECT
LOW CLOUDS INTO THE AREA FOR THE WEEKEND.
&&
.MARINE...
SOUTHERLY FLOW CONTINUES OVER THE WATERS TODAY AHEAD OF A COLD
FRONT. MARGINAL SCA IS EXPECTED UP THE BAY OUTSIDE OF
CONVECTION...OF COURSE THUNDERSTORMS COULD PRODUCE STRONG GUSTY
WINDS. COLD FRONT MOVES THROUGH AFTER MIDNIGHT WITH WINDS SHIFTING
TO THE NORTHWEST BEHIND IT.
DRY CONDITIONS EXPECTED THROUGH THE END OF THE WEEK AS HIGH
PRESSURE BUILDS IN. NO MARINE HAZARDS ARE ANTICIPATED IN THE LONG
TERM PERIOD.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS WERE RUNNING JUST UNDER 1 FT. NEXT HIGH TIDE FOR THE
AFTERNOON AND EVENING IS THE LOWER OF THE NEXT TWO AND NO FLOODING
IS EXPECTED. FOR THE FOLLOWING TIDE CYCLE...ANOMALIES ARE FORECAST
TO LOWER DUE TO A WIND SHIFT BEHIND A COLD FRONT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ530>534-
537>543.
&&
SYNOPSIS...BPP/CEB
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...BPP/CEB
AVIATION...BPP/CEB
MARINE...BPP/CEB
TIDES/COASTAL FLOODING...BPPHazardous weather outlook, Jun 25, 11:49 AM EDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1149 AM EDT WED JUN 25 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 261000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1149 AM EDT WED JUN 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LOCALIZED FLASH FLOODING FROM LATE AFTERNOON THROUGH THE EVENING HOURS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER THIS AFTERNOON INTO THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-261000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1149 AM EDT WED JUN 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LOCALIZED FLASH FLOODING FROM MID AFTERNOON THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jun 25, 6:57 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
657 PM EDT WED JUN 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG KIRBY 39.19N 78.73W
06/25/2014 HAMPSHIRE WV 911 CALL CENTER
TREE DOWN AT THE CORNER OF GRASSY LICK ROAD AND BRIAR
LICK ROAD
&&
EVENT NUMBER LWX1400526
HASThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:54 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 51 min |
| Jun 25, 5:29 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah | 46 min |
Nearby
Flash Flood Warnings in Maryland, 2014Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.